Chemo at 76 yes/no??

  • 14 replies
  • 137 subscribers
  • 622 views

I'm 76 and just had an op to remove a tumour and part of my large intestine.

Due to COPD, the only chemo on offer is Capecitabine and in order to make a YES/NO decision, I would like to hear how others have fared with any side effects.

  • Hi  Generally capecitabine is a lot more tolerable on its own than when mixed with oxaliplatin. I’ve tagged  as I think he posted recently about taking capecitabine so may have some experience?

    Obviously there is no guarantee that you will have the same experience and it’s worth asking your oncologist what difference it would make before making your mind up?

    Take care

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • Hi Karen and TrevA

    Yesterday morning I finished my second cycle of 2 weeks on 1 week off; on week off now. There are side effects but I describe them as mild and tolerable and so far have not stopped me doing anything. 

    I get a slight fluttery tummy but wouldn't call it sickness. 

    The first cycle I felt a little dizzy or distant which I guess classifies as the brain fog. Less so second time round. 

    I do get tired as the day goes on and was very tired at the weekend although we did go away for the week and I did more walking than usual and a couple of swims with some driving. It is a bit of a struggle to get out for the dog walk in the evening but once I am up and out I tend to perk up.

    The ends of my fingers are a little dry and numb this week.

    I tend to go to the toilet a bit more often but I wouldn't call it diarrhea. But get slight stomach cramps and need to go fairly quick.

    I am continuing to work and do what I normally do which overall is a positive I feel as it keeps me distracted. I noticed last week that if I didn't have something to do I started dwelling on various things and got a bit down.

    I hope this helps and does not scare you. I am 2 cycles in of 8 so would be interested in others experences; ie does it get worse or different each time, or stay more or less the same?

    Good luck.

    Ps I still have my hair much to the annoyance of my bald friends! 

  • I am personally on full capox, however if I was just on the tablets I would say I would hardly know I was on chemo.   They do give a bit of loose tummy and a bit of heart burn.  Some minor skin issues on feet leading to minor pressure blisters, but nothing serious.

    Everyone reacts different, but i would say its worth considering.  

  • Hi TrevA

    I tolerated Capecitabine for 5 months until I started getting annoying side effects - which was Palmar Plantar in my hands, & slightly in soles of feet.

    Up till then,I had no side effects.I was started on 1500mg, which was raised to 1700mg per day. (I was 70 yrs. at the time.)

    Obviously, everyone responds differently to medication, however, why not give them a go? The dosage can be changed at anytime, or even stopped - depending on side effects.

    For me, they reduced two small lung nodules (mets from bowel cancer a year earlier,) which enabled me to have a lung ablation.So obviously, I was grateful for the medication.

    Best

    Marianne

  • Hi TrevA and others

    i had the same decision to make a few months ago. I was 83 then, and after my hemicolectomy the surgeon said if I was twenty he'd advise chemo, but at my age probably not. But another surgeon said I should see an oncologist to be told all the details. The oncologist said he could give me capebecitine for 6 months. This would reduce my chance of the cancer recurring within 3 years. by 3 to 5%. He added that his stats were from people mostly younger than me, so I inferred my chance of it making any difference to me were probably even smaller. I decided against having it

    :.

  • Sorry, that went up before I finished. If he had said 6 weeks I may have said yes, but the prospect of 6 months with unpredictable side effects for such a minimal chance of better future prospects just didn't seem worth it.

  • I am on 2800mg twice a day.  I understand the dose is based on mass.  I am a fairly big early 50s chap.

  • Hi I'm on capacitibine but it's been paused after 3 cycles due to blisters on feet and concerns about my liver.Its been not too bad, I got very tired, my taste has changed but impact on feet has been awful.Give it a go you can always stop if it's not right for you.

    Best wishes

  • Hi Kakadu,

    Not specifically chemo related, but my 83 year old mum is awaiting treatment meeting for stage 3 colon cancer with possible liver spread. Just wondered how you coped with the surgery? When speaking to the surgeon he said that in your 80s it’s much harder to recover from and you can go downhill fast. While I can see that would be a risk, my mum is fit for her age and active. I want to make sure she has some options. My dad is still living and can help out with cooking and housework so she has plenty of support.

  • Hey Seashell, i replied to a comment you made a few weeks ago and was wondering how your lovely mum was getting on. 
    Has she not had liver spread confirmed yet? 
    Has she had a liver MRI? 
    x